Alert archive / Alabama / Areal Flood Advisories in 2021
Areal Flood Advisory 13, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood advisory at Mar 17, 2021, 3:28 PM CDT for Dallas County, Perry County, Alabama. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 3:28 PM CDT (20:28 UTC)
- Expired
- Mar 17, 2021, 5:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 104 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
428
WGUS84 KBMX 172028
FLSBMX
Flood Advisory
National Weather Service Birmingham AL
328 PM CDT Wed Mar 17 2021
ALC047-105-172230-
/O.NEW.KBMX.FA.Y.0013.210317T2028Z-210317T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dallas AL-Perry AL-
328 PM CDT Wed Mar 17 2021
The National Weather Service in Birmingham has issued a
* Urban and Small Stream Flood Advisory for...
Central Perry County in central Alabama...
West Central Dallas County in south central Alabama...
* Until 530 PM CDT.
* At 328 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Some locations that will experience flooding include...
Selma, Marion, Marion Junction, Vaiden, Bogue Chitto, Potter
Station, Central Mills, Vaiden Field Airport, Suttle, Radford,
Perry County Correctional Center, Judson College, Hazen, Safford,
Sprott and Selma University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3258 8751 3272 8720 3242 8702 3224 8742
3226 8744 3227 8744 3227 8745 3226 8746
3232 8748
$$
75/LinharesWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood advisory went out at Mar 17, 12:42 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 17, 12:42 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Wed Mar 17 2021 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1013 AM CDT Wed Mar 17 2021/ Mesoscale Update: A relatively long-duration severe weather event is expected across Central AL today, with at least two waves of severe convective weather currently forecast. The first wave will include discrete supercells across the warm sector this afternoon, with the second wave along/near the advancing cold front later tonight. These waves will include all modes of severe hazards with the potential of long- track, strong/violent tornadoes, damaging winds up to 80 mph, and large hail. Based off of latest guidance and mesoanalysis, we continue to expect severe weather threats to begin ~1 PM CDT this afternoon, all of which are threatening to life and property. Current satellite imagery and mesoanalysis depict a quasi-stationary frontal boundary draped from near Haleyville to Calera to near Eufaula. This provided earlier focus for morning showers and thunderstorms across the area. This activity has drifted northeast amidst the 50-60 kts of mid-level flow and has mostly exited the Central AL forecast area. The position of this frontal boundary will come into play later today as it will act as an enhancement to low- level shear. Until then, low stratus continues to linger across the area, but evidence of clearing is already appearing in latest visible satellite imagery. Locations along and south of US Hwy 80 are already reporting 70-73 degrees with somewhat limited sunshine. Most 12z guidance is in general agreement for favorable warm sector destabilization throughout the morning/early afternoon which will position along and south of the surface front. Confidence in this has increased since morning convection has exited. Warm, moist advection should continue across this space whilst insolation allows MLCAPE to climb to 2,000-2,500 J/kg given somewhat cool temperatures aloft (-13 C @ 500 mb per KBMX 12z RAOB) and decent mid-level lapse rates (up to 7 C/km). With ample synoptic forcing stemming from the stout mid-level shortwave ejecting eastward toward the ArkLaTex this morning, robust thunderstorm updrafts are ultimately expected. The abundance of deep-layer shear (50-65 kts eff. bulk shear) will allow for them to quickly organize and pose aforementioned severe hazards. Unfortunately, the lack of sufficient capping suggests coverage of severe convective weather could quickly ramp-up early this afternoon. This is certainly concerning, in many aspects, given how prime the lower troposphere appears for strong tornadoes throughout this time. (0-1 km SRH values of 200-300 m2/s2 and ML LCLs at or below 750m). The expected batch of discrete supercells will likely travel east-northeastward at 35-45 mph. Thereafter, we'll continue to watch environmental trends for the second wave of severe weather along/near the advancing cold front after sunset. Despite a diurnal waning SBCAPE, sufficient buoyancy will collocate with a strengthening/nocturnal low-level jet. This will act to broaden hodographs and raise low-level shear parameters. Given a relatively orthogonal orientation of low-level and deep-layer shear vectors, line-embedded, semi discrete cellular convection still appears likely. Hence, severe hazards will unfortunately continue west-to-east across Central AL overnight. Residents are strongly encouraged to stay weather aware today and take any warnings very seriously. 40/Sizemore .LONG TERM... /Updated at 0355 AM CDT Wed Mar 17 2021/ Thursday night through Tuesday. This system clears out of the area overnight Thursday night into Friday morning as the upper low itself pushes through. Behind it will be a much cooler and eventually drier airmass sets up. Although it will remain cloudy through Friday with the cold air advection on the backside of the trough. As high pressure builds in the area to our north, we may see a backdoor cold front move in from Georgia on Saturday. Right now will continue with a dry forecast on Saturday but will monitor trends to see if light rain needs to be added into the northeast. The dry airmass finally works in by Saturday night/Sunday as another upper low swings down on the backside of the trough and brings in a re-enforcing shot of cold air. In fact will need to monitor for a potential freeze across the north Saturday night/Sunday morning and again Sunday night/Monday morning. If the trends continue will need to add this into the HWO tomorrow night. The next rain maker will move into the region Tuesday as a low pressure system slides through the Midwest and into the Great Lakes. 16 && .AVIATION... 18Z TAF Discussion. Scattered thunderstorms will continue across the state through the afternoon and into early evening. Overnight...a line of strong thunderstorms will move west to east over the state. Exact timing and placement of each thunderstorm is too uncertain to include in TAF...so kept TEMPO mentioned for each site through the morning. MVFR ceilings will prevail between thunderstorms with at least IFR visibilities and ceilings when a thunderstorm is over each airport. 24 && .FIRE WEATHER... Periods of showers and storms are expected through Thursday, with severe storms likely into the overnight hours. Much cooler temperatures are expected Thursday and Friday with little or no rain expected and minimum relative humidity values remaining above 40 percent in most areas. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 62 43 58 37 / 100 20 10 0 10 Anniston 60 64 44 59 39 / 100 10 10 0 10 Birmingham 58 59 46 57 41 / 100 10 10 0 10 Tuscaloosa 56 58 44 59 42 / 100 10 0 0 0 Calera 59 59 45 57 41 / 100 10 0 0 0 Auburn 64 66 46 60 42 / 90 40 0 0 10 Montgomery 64 67 46 62 44 / 80 10 0 0 0 Troy 65 70 46 63 45 / 90 30 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 17, 10:35 AM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1035 AM CDT Wed Mar 17 2021 ALZ011>015-017>050-181845- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1035 AM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A severe weather outbreak is expected this afternoon into early Thursday morning across all of Central Alabama. Threats include strong long track tornadoes, large hail up to tennis ball size, and damaging winds up to 80 mph. Residents are strongly encouraged to stay weather aware today and overnight tonight. Take warnings very seriously. Locally heavy rainfall may cause minor flooding of poor drainage areas through the overnight hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding is forecast along portions of the Black Warrior River beginning Thursday night. Please see the latest flood statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight and into the pre dawn hours on Thursday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Mar 17, 2:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL GORDO 33.32N 87.90W
03/17/2021 E2.75 INCH PICKENS AL PUBLIC
BASEBALL AND GOLFBALL SIZE HAIL IN GORDO.
RELAYED THROUGH SOCIAL MEDIA PICTURES.
&&
MALLocal storm report, Mar 17, 2:12 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TORNADO 4 W HIGGINS FERRY PARK 32.85N 86.52W
03/17/2021 CHILTON AL STORM CHASER
TORNADO REPORTED ON THE GROUND AND CAUSING
DAMAGE EAST OF CLANTON ON HIGHWAY 491. RADAR
ALSO HAD A TDS AT THIS LOCATION.
&&
MALLocal storm report, Mar 17, 2:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM TSTM WND DMG BLUFFPORT 32.59N 88.12W
03/17/2021 SUMTER AL FIRE DEPT/RESCUE
SEVERAL TREES WERE BLOWN DOWN AND AT LEAST 4
STRUCTURES WERE DAMAGED IN BLUFFPORT. DAMAGE
WAS REPORTED AT HIGHWAY 21 AND VALLEY ROAD.
POSSIBLE TORNADO.
&&
MALLocal storm report, Mar 17, 2:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO 3 WSW MILLER STEAM PLAN 33.62N 87.11W
03/17/2021 JEFFERSON AL EMERGENCY MNGR
TORNADO REPORTED BY EMERGENCY MANAGEMENT
NEAR BIRMINGPORT.
&&
MALLocal storm report, Mar 17, 2:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TORNADO 1 SSW STEWARTVILLE 33.07N 86.25W
03/17/2021 COOSA AL PUBLIC
TORNADO LIKELY FROM TDS ON LOCAL RADAR NEAR
WEOGUFKA.
&&
MALLocal storm report, Mar 17, 3:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO 1 E MOUND STATE PARK 33.00N 87.62W
03/17/2021 HALE AL EMERGENCY MNGR
ROOF DAMAGE TO A NUMBER OF HOUSES IN THE
CITY ON BOTH SIDES OF THE COUNTY LINE.
SEVERAL BUSINESSES DAMAGED IN MOUNDVILLE.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:59 PM CDT | Special Weather Statement | BMX | Sumter | 46 min |
| Mar 16, 10:11 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 24 min |
| Mar 16, 10:38 PM CDT | Special Weather Statement | BMX | Hale | 37 min |
| Mar 17, 1:27 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 22 more | 6 hr |
| Mar 17, 11:18 AM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Mar 17, 12:13 PM CDT | Tornado Warning | BMX | Dallas | 47 min |
| Mar 17, 12:19 PM CDT | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa | 2 hr |
| Mar 17, 12:21 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 25 min |
| Mar 17, 12:41 PM CDT | Tornado Warning | BMX | Autauga | 64 min |
| Mar 17, 12:59 PM CDT | Tornado Warning | BMX | Greene, Sumter | 61 min |
| Mar 17, 1:18 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Elmore | 57 min |
| Mar 17, 1:40 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 28 min |
| Mar 17, 1:52 PM CDT | Tornado Warning | BMX | Greene, Hale, Marengo, Sumter | 41 min |
| Mar 17, 1:58 PM CDT | Tornado Warning | BMX | Marengo | 62 min |
| Mar 17, 1:59 PM CDT | Tornado Warning | BMX | Greene, Hale | 46 min |
| Mar 17, 2:02 PM CDT | Tornado Warning | BMX | Chilton, Coosa | 58 min |
| Mar 17, 2:09 PM CDT | Tornado Warning | BMX | Marengo | 66 min |
| Mar 17, 2:14 PM CDT | Tornado Warning | BMX | Jefferson, Walker | 61 min |
| Mar 17, 2:20 PM CDT | Tornado Warning | BMX | Tuscaloosa | 40 min |
| Mar 17, 2:33 PM CDT | Tornado Warning | BMX | Clay, Coosa, Talladega | 42 min |
| Mar 17, 2:44 PM CDT | Flash Flood Warning | BMX | Hale, Marengo, Perry | 2 hr |
| Mar 17, 2:47 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 2 hr |
| Mar 17, 2:48 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 2 hr |
| Mar 17, 2:48 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 2 hr |
| Mar 17, 2:51 PM CDT | Flash Flood Warning | BMX | Jefferson | 2 hr |
| Mar 17, 2:53 PM CDT | Tornado Warning | BMX | Tuscaloosa | 52 min |
| Mar 17, 2:54 PM CDT | Tornado Warning | BMX | Dallas, Marengo, Perry | 66 min |
| Mar 17, 2:58 PM CDT | Tornado Warning | BMX | Blount, Jefferson | 34 min |
| Mar 17, 3:21 PM CDT | Tornado Warning | BMX | Tuscaloosa | 54 min |
| Mar 17, 3:25 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 2 hr |
| Mar 17, 3:34 PM CDT | Tornado Warning | BMX | Jefferson, Walker | 56 min |
| Mar 17, 3:37 PM CDT | Tornado Warning | BMX | Marengo | 38 min |
| Mar 17, 3:58 PM CDT | Tornado Warning | BMX | Jefferson | 47 min |
| Mar 17, 3:58 PM CDT | Tornado Warning | BMX | Dallas, Perry | 47 min |
| Mar 17, 4:12 PM CDT | Tornado Warning | BMX | Dallas | 48 min |
| Mar 17, 4:28 PM CDT | Tornado Warning | BMX | Marengo | 62 min |
| Mar 17, 4:36 PM CDT | Tornado Warning | BMX | Jefferson | 54 min |
| Mar 17, 4:40 PM CDT | Tornado Warning | BMX | Autauga | 50 min |
| Mar 17, 4:43 PM CDT | Tornado Warning | BMX | Dallas, Perry | 47 min |
| Mar 17, 5:00 PM CDT | Tornado Warning | BMX | Chilton | 60 min |
| Mar 17, 5:09 PM CDT | Areal Flood Advisory | BMX | Jefferson | 111 min |
| Mar 17, 5:15 PM CDT | Tornado Warning | BMX | Chilton | 60 min |
| Mar 17, 5:16 PM CDT | Tornado Warning | BMX | Blount | 44 min |
| Mar 17, 5:23 PM CDT | Tornado Warning | BMX | Dallas, Marengo, Perry | 67 min |
| Mar 17, 5:26 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas, Hale, Marengo, Perry and 1 more | 3 hr |
| Mar 17, 5:41 PM CDT | Tornado Warning | BMX | Marengo | 23 min |
| Mar 17, 5:42 PM CDT | Tornado Warning | BMX | Chilton, Coosa, Shelby, Talladega | 48 min |
| Mar 17, 5:48 PM CDT | Tornado Warning | BMX | Blount | 42 min |
| Mar 17, 5:56 PM CDT | Areal Flood Advisory | BMX | Walker, Winston | 44 min |
| Mar 17, 6:09 PM CDT | Tornado Warning | BMX | Chilton, Coosa, Shelby, Talladega | 13 min |
| Mar 17, 6:40 PM CDT | Flash Flood Warning | BMX | Walker, Winston | 3 hr |
| Mar 17, 6:48 PM CDT | Tornado Warning | BMX | Dallas | 42 min |
Nearby
Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.